By: Patrick Totty
If you take metformin to control your type 2 diabetes, ask your doctor to take a look at your vitamin B-12 levels when you get a chance. A recent British study shows that metformin may cause a deficiency in the vitamin, which is necessary for the regeneration of red blood cells and the maintenance of nervous system health.
The study tracked 390 type 2s for more than four years. The patients were divided between 196 participants who took metformin three times daily and 194 participants who took a placebo three times daily. By the end of the study, the metformin group had experienced a 19 percent decrease in its vitamin B-12 levels. The researchers noted that the longer the patients took metformin, the lower their B-12 levels became.
One conclusion from the results, which were published in the British Medical Journal, is that patients taking metformin long-term should request routine monitoring of their vitamin B-12 levels. Typical symptoms of B-12 deficiency include fatigue, constipation, diarrhea, shortness of breath, loss of appetite, swollen gums, and difficulty concentrating.
The website of the Office of Dietary Supplements, part of the National Institutes of Health, states that metformin might reduce the absorption of vitamin B-12 through “changes in intestinal mobility, increased bacterial overgrowth, or changes in the calcium-dependent uptake by cells in the intestines. Some studies suggest that supplemental calcium might help improve the vitamin B-12 malabsorption caused by metformin.”
* * *